Missouri, 2021

Heavy Snow in Missouri, February 14 to 15, 2021

February 14 to 15, 2021 · NWS LSX · 15 events in 15 counties and zones

A prolonged period of well below normal and at times record temperatures and light snowfall events culminated in a classic winter storm on Presidents Day that brought up to 10-12 inches of snow to the county warning area. An anomalously cold Arctic air mass had engulfed the region for a week prior to this event, keeping temperatures below freezing.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A prolonged period of well below normal and at times record temperatures and light snowfall events culminated in a classic winter storm on Presidents Day that brought up to 10-12 inches of snow to the county warning area. An anomalously cold Arctic air mass had engulfed the region for a week prior to this event, keeping temperatures below freezing. A renewed shot of Arctic air surged into the area over the weekend, and temperatures struggled to make it out of the single digits Sunday and Monday, with lows dropping below zero. Deep atmospheric lift provided by coupled upper-level jet streaks, an approaching mid-level trough, and mid-level frontogenesis took advantage of modest Gulf moisture moving north into the mid-Mississippi Valley to produce snow, heavy at times, Monday the 15th of February. The highest snowfall amounts occurred in east-central and southeast Missouri and southern Illinois where stout lift and the highest moisture resided.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 14, 3:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 14, 3:40 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
340 PM CST Sun Feb 14 2021

.SHORT TERM...  (Through Late Monday Night)
Issued at 338 PM CST Sun Feb 14 2021

First of several shortwaves associated with trough over western U.S.
is currently sliding northeast through the region with light snow
across portions of central/northeast Missouri and west central
Illinois. Could see an additional inch or less with this shortwave
before tapering off around sunset.

In the meantime, another round of snow is developing over
southwestern Missouri and will move northeast into region this
evening as low-mid level frontogenetic forcing and isentropic lift
become established and increase well ahead of the migrating upper
trof. Snow will become widespread by late this evening with another
1 to 3 inches expected with the highest amounts along and south of I-
70, before a brief lull late Monday morning.

Then focus goes back to the main trough that will begin to lift out
towards region and become negatively tilted. This combined with
deepening 850mb low which will slide northeast through AR then into
MO bootheel Monday afternoon, as well as, coupled upper level jet
structure overhead, will allow for increasing low moisture,
tremendous lift, and decent snow growth in the dendritic zone, per
model soundings. All of this combined with a broad deformation zone
to the left of the 850 mb track, is a good set up for heavier
snowfall with rates approaching an inch an hour Monday
afternoon/early evening. So with a number of deterministic and
ensemble models indicating higher qpf between 18z Monday and 06z
Tuesday combined with SLR values approaching 20 to 1, could see
storm total snowfall amounts ranging from 2 to 4 inches far north to
between 6 and 8 inches for portions of east central/southeast
Missouri as well as southwestern Illinois, including the St. Louis
metro area. With the increase in snowfall amounts, have upgraded the
Winter Weather Advisory to a Winter Storm Warning in effect until
06z Tuesday for the 6 to 8 inch area.

Other issue during this period will be the ongoing extremely cold
temperatures and wind chills, so extended the wind chill
warning/advisory through midday Tuesday.

Byrd

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 338 PM CST Sun Feb 14 2021

Tuesday remains the one dry day in between ongoing system and next
one progged to move through beginning late Tuesday night through
Thursday night. Tuesday will start off really cold with majority of
the forecast area between 0 and -10 for morning lows. Despite
some breaks in the clouds, highs will only be between 10 and 20
degrees.

Extended models and ensembles are still forecasting another round of
accumulating snow Wednesday into Thursday, but have some differences
in timing, location and strength. So for now will stick with NBM
initialization. Beyond Thursday, will finally begin to see a break in
the cold snap with temperatures moderating through the rest of the
work week and into next weekend, where highs could be near normal
for this time of year.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 113 PM CST Sun Feb 14 2021

First shortwave lifting northeast through region ahead of main
weather system. Snow developed over portions of central/northeast
Missouri during the morning hours and continues to move northeast
across region this afternoon. Occasional MVFR cigs and
visibilities in the heavier snow bands, otherwise VFR. Beyond
that, snow chances ramp up late this evening and persist through
remainder of taf forecast period with IFR ceilings and
visibilities. As for winds, they will remain northerly around 10
to 15 kts, with some gusts near 20kts at times.

Byrd
&&

.CLIMATE...
Issued at 341 AM CST Thu Feb 11 2021

...Record-breaking cold expected beginning this weekend...

St. Louis Climate
--------------------------------------------
|  KSTL    |  Record Min  | Record Low Max
--------------------------------------------
|   2/14   |   -2  1905   |  19  1943
--------------------------------------------
|   2/15   |   -4  1905   |  14  1905
--------------------------------------------
|   2/16   |   -5  1958   |  10  1958
--------------------------------------------
|   2/17   |   -6  1903   |  14  1910
--------------------------------------------

Columbia Climate
--------------------------------------------
|  KCOU    |  Record Min  | Record Low Max
--------------------------------------------
|   2/14   |   -5  1905   |  19  1943
--------------------------------------------
|   2/15   |  -15  1905   |  12  1900
--------------------------------------------
|   2/16   |   -7  1958   |   8  1903
--------------------------------------------
|   2/17   |  -15  1903   |  10  1936
--------------------------------------------

Quincy Climate
--------------------------------------------
|  KUIN    |  Record Min  | Record Low Max
--------------------------------------------
|   2/14   |  -13  1905   |  17  2007
------------------------------------------
|   2/15   |  -17  1905   |   8  1905
--------------------------------------------
|   2/16   |  -11  1958   |   5  1958
--------------------------------------------
|   2/17   |  -18  1903   |  10  1958
--------------------------------------------

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis      0   8  -2  16 / 100 100 100   0
Quincy          -6   4  -6  12 /  80 100  90   0
Columbia        -6   4  -8  14 / 100  80  70   0
Jefferson City  -4   7  -7  16 / 100  80  70   0
Salem            4  13   3  18 / 100 100 100   0
Farmington       0   9  -2  19 / 100 100  80   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Storm Warning until midnight CST Monday night for
     Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-
     Lincoln MO-Madison MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

     Wind Chill Advisory until 6 AM CST Tuesday for Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-
     Madison MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Warren MO-Washington MO.

     Winter Weather Advisory until 6 PM CST Monday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Marion MO-
     Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
     MO-Shelby MO.

     Wind Chill Warning until noon CST Tuesday for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Marion MO-Moniteau
     MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Shelby
     MO.

IL...Winter Storm Warning until midnight CST Monday night for Bond IL-
     Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Randolph IL-Saint Clair-Washington IL.

     Wind Chill Advisory until 6 AM CST Tuesday for Bond IL-Calhoun
     IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair-Washington IL.

     Winter Weather Advisory until 6 PM CST Monday for Adams IL-Brown
     IL-Pike IL.

     Wind Chill Warning until noon CST Tuesday for Adams IL-Brown IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Feb 14, 3:47 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
347 PM CST Sun Feb 14 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
347 PM CST Sun Feb 14 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Very dangerous wind chills of 15 to 30 below will occur today and
tonight with the lowest values across northeast Missouri and west
central Illinois. Please refer to the Wind Chill Warning and
Advisory that is in effect for further information.

Snow will become more widespread tonight. Please refer to the Winter
Storm Warning and Advisory that are in effect for further
information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Very dangerous wind chills of 15 to 30 below will continue through
Tuesday morning with the lowest values across northeast Missouri and
west central Illinois. Please refer to the Wind Chill Warning and
Advisory that is in effect for further information.

Snow will continue on Monday, ending by late Monday night. Storm
total snowfall accumulations for this event will range from 2 to 4
inches across northeast Missouri and west central Illinois, to 6 to
9 inches across the remainder of the area. Please refer to the
Winter Storm Warning and Advisory that are in effect for further
information.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall and amounts, if observed,
to the National Weather Service.

Byrd

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow. Local standard time, as filed.

Heavy Snow, Crawford

When
February 14, 5:00 PM CST to February 15, 6:00 PM CST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Crawford County by 6 pm on February 15th. Overall, snowfall amounts ranged from 6 to 8 inches.

Heavy Snow, Reynolds

When
February 14, 5:00 PM CST to February 15, 6:00 PM CST
Where
Reynolds forecast zone
Reported by
COOP Observer
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Reynolds County by 6 pm on February 15th. Overall, snowfall amounts ranged from 6 to 8 inches.

Heavy Snow, Iron

When
February 14, 5:00 PM CST to February 15, 6:00 PM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Iron County by 6 pm on February 15th. Overall, snowfall amounts ranged from 6 to 10 inches.

Heavy Snow, Gasconade

When
February 14, 6:00 PM CST to February 15, 7:00 PM CST
Where
Gasconade forecast zone
Reported by
COOP Observer
Coordinates
38.441, -91.508 (the zone’s center; the record gives no point)

Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Gasconade County by 7 pm on February 15th. Overall, snowfall amounts ranged from 6 to 8 inches with the heaviest amounts across the northern portions of the county.

Heavy Snow, Madison

When
February 14, 6:00 PM CST to February 15, 6:00 PM CST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
37.478, -90.345 (the zone’s center; the record gives no point)

Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Madison County by 6 pm on February 15th. Overall, snowfall amounts ranged from 6 to 8 inches.

Heavy Snow, St. Francois

When
February 14, 6:00 PM CST to February 15, 7:00 PM CST
Where
St. Francois forecast zone
Reported by
COOP Observer
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited St. Francois County by 7 pm on February 15th. Overall, snowfall amounts ranged from 6 to 9 inches.

Heavy Snow, Washington

When
February 14, 6:00 PM CST to February 15, 7:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Washington County by 7 pm on February 15th. Overall, snowfall amounts ranged from 6 to 9 inches.

Heavy Snow, Franklin

When
February 14, 6:00 PM CST to February 15, 7:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Franklin County by 7 pm on February 15th. Overall, snowfall amounts ranged from 6 to 8 inches.

Heavy Snow, Ste. Genevieve

When
February 14, 6:00 PM CST to February 15, 7:00 PM CST
Where
Ste. Genevieve forecast zone
Reported by
COOP Observer
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Ste. Genevieve County by 7 pm on February 15th. Overall, snowfall amounts ranged from 6 to 8 inches.

Heavy Snow, Jefferson

When
February 14, 6:00 PM CST to February 15, 7:00 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Jefferson County by 7 pm on February 15th. Overall, snowfall amounts ranged from 6 to 8 inches.

Heavy Snow, St. Louis

When
February 14, 8:00 PM CST to February 15, 8:00 PM CST
Where
St. Louis forecast zone
Reported by
COOP Observer
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited St. Louis County by 8 pm on February 15th. Overall, snowfall amounts ranged from 4 to 8 inches.

Heavy Snow, St. Louis (C)

When
February 14, 8:00 PM CST to February 15, 8:00 PM CST
Where
St. Louis (C) forecast zone
Reported by
COOP Observer
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited the City of St. Louis by 8 pm on February 15th. Overall, snowfall amounts ranged from 4 to 6 inches.

Heavy Snow, St. Charles

When
February 14, 8:00 PM CST to February 15, 8:00 PM CST
Where
St. Charles forecast zone
Reported by
COOP Observer
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited St. Charles County by 8 pm on February 15th. Overall, snowfall amounts ranged from 6 to 8 inches.

Heavy Snow, Warren

When
February 14, 9:00 PM CST to February 15, 8:00 PM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Warren County by 8 pm on February 15th. Overall, snowfall amounts ranged from 6 to 8 inches.

Heavy Snow, Lincoln

When
February 14, 10:00 PM CST to February 15, 8:00 PM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

Several rounds of snow beginning the evening of February 14th. The last round of accumulating snow exited Lincoln County by 8 pm on February 15th. Overall, snowfall amounts ranged from 6 to 8 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943570, 943577, 943585, 943568, 943587, 943595, 943596, 943730, 943733, 943735, 943738, 943739, 943743, 943740, 943752.